Alert archive / Kansas / Wind Advisories in 2007

Wind Advisory 15, NWS Topeka, KS

September 17, 200710 counties in Kansas

NWS Topeka, KS issued this wind advisory at Sep 17, 2007, 3:27 AM CDT for 10 counties in Kansas. It took effect at Sep 17, 2007, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2007, 3:27 AM CDT (08:27 UTC)
In effect from
Sep 17, 2007, 12:00 PM CDT
Expired
Sep 17, 2007, 7:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 170827
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
327 AM CDT MON SEP 17 2007

...STRONG GUSTY SOUTHERLY WINDS WILL AFFECT NORTH CENTRAL KANSAS
THIS AFTERNOON...

.STRONG SOUTH WINDS WILL BE EXPERIENCED THIS AFTERNOON ACROSS
NORTH CENTRAL KANSAS IN ADVANCE OF A TROUGH OF LOW PRESSURE OVER
THE HIGH PLAINS.

KSZ008>010-020>022-034>037-171630-
/O.NEW.KTOP.WI.Y.0015.070917T1700Z-070918T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
327 AM CDT MON SEP 17 2007

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

STRONG SOUTH WINDS WILL INCREASE BY MIDDAY ACROSS NORTH CENTRAL
KANSAS AND PERSIST THROUGHOUT THE AFTERNOON HOURS. WINDS WILL
BEGIN TO SLOWLY DIMINISH BY EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF GREATER THAN 30 MPH
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND
OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

$$

BLAIR
3 follow-up statements
000 
WWUS73 KTOP 171648
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1148 AM CDT MON SEP 17 2007

...STRONG GUSTY SOUTHERLY WINDS WILL AFFECT NORTH CENTRAL KANSAS
THIS AFTERNOON...

.STRONG SOUTH WINDS WILL BE EXPERIENCED THIS AFTERNOON ACROSS
NORTH CENTRAL KANSAS IN ADVANCE OF A TROUGH OF LOW PRESSURE OVER
THE HIGH PLAINS.

KSZ008>010-020>022-034>037-180000-
/O.CON.KTOP.WI.Y.0015.070917T1700Z-070918T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
1148 AM CDT MON SEP 17 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...FOR AREAS WEST OF A LINE FROM COUNCIL GROVE TO MANHATTAN
TO MARYSVILLE. 

STRONG SOUTH WINDS OVER NORTH CENTRAL KANSAS WILL PERSIST
THROUGHOUT THE AFTERNOON HOURS. WINDS WILL BEGIN TO SLOWLY
DIMINISH BY EARLY THIS EVENING. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF GREATER THAN 30 MPH
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR
LIGHTWEIGHT OUTDOOR OBJECTS.

$$
000 
WWUS73 KTOP 172042
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT MON SEP 17 2007

...STRONG GUSTY SOUTHERLY WINDS WILL AFFECT NORTH CENTRAL KANSAS
LATE THIS AFTERNOON AND EARLY THIS EVENING...

.STRONG SOUTH WINDS WILL CONTINUE THIS AFTERNOON ACROSS
NORTH CENTRAL KANSAS IN ADVANCE OF A TROUGH OF LOW PRESSURE OVER
THE HIGH PLAINS.

KSZ008>010-020>022-034>037-180000-
/O.CON.KTOP.WI.Y.0015.000000T0000Z-070918T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
342 PM CDT MON SEP 17 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
PARTS OF NORTH CENTRAL KANSAS...MAINLY WEST OF A LINE FROM COUNCIL
GROVE TO MANHATTAN TO MARYSVILLE.

STRONG SOUTH WINDS OVER NORTH CENTRAL KANSAS WILL PERSIST
THROUGHOUT THE AFTERNOON INTO THE EARLY EVENING HOURS. WINDS WILL
BEGIN TO SLOWLY DIMINISH THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF GREATER THAN 30 MPH
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR
LIGHTWEIGHT OUTDOOR OBJECTS.

$$
000 
WWUS73 KTOP 180006
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT MON SEP 17 2007

...WIND ADVISORY HAS EXPIRED...

.WINDS ARE GRADUALLY DECREASING ACROSS THE ADVISORY AREA WITH THE
LOSS OF DAY TIME HEATING. WINDS WILL STILL REMAIN AROUND 15 TO 20
MPH OVERNIGHT IN ADVANCE OF A SLOWLY MOVING COLD FRONT.

KSZ008>010-020>022-034>037-180115-
/O.EXP.KTOP.WI.Y.0015.000000T0000Z-070918T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
706 PM CDT MON SEP 17 2007

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE SLOWLY DECREASED BELOW ADVISORY CRITERIA. ALTHOUGH THE
ADVISORY HAS EXPIRED...WINDS WILL CONTINUE AT 15 TO 20 MPH
OVERNIGHT.

$$

HARDING

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Sep 17, 3:14 AM CDT, 13 minutes earlier.

Area forecast discussion, Sep 17, 3:14 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 AM CDT MON SEP 17 2007

.DISCUSSION...

AN ACTIVE WEATHER PATTERN IS IN THE WORKINGS OVER THE NEXT 48 HOURS.
AS OF EARLY THIS MORNING...THE WARM FRONT HAD RETREATED NORTHWARD
RETURNING SUMMER-LIKE READINGS WITH TEMPERATURES IN THE 70S AND
DEWPOINTS MAINLY IN THE MIDDLE 60S. SYNOPTICS FEATURED A DEEP TROUGH
ACROSS THE WESTERN AND EASTERN CONUS WITH A RIDGE IN THE CENTRAL
CONUS SEPARATING THE TWO. AT THE SURFACE...A TROUGH OF LOW PRESSURE
WILL FORM ACROSS THE HIGH PLAINS WITH HIGH PRESSURE CENTERED OVER
THE LOWER MISSISSIPPI VALLEY. THIS WILL RESULT IN A TIGHTENING
PRESSURE GRADIENT ACROSS THE CENTRAL PLAINS. RUC13 AND NAM SUGGEST
WINDS JUST ABOVE THE SURFACE (H9) TO BE AROUND 30 KT AND WITH AMPLE
SURFACE HEATING AND SFC-H85 WINDS BECOMING MORE PARALLEL IN THE
AFTERNOON...STRONGER WINDS SHOULD MIX DOWN TO THE SURFACE RESULTING
IN A WINDY DAY THROUGHOUT MOST OF THE AREA. MARGINAL WIND ADVISORY
CRITERIA OF 31 MPH FOR ONE HOUR OR LONGER LOOKS TO BE MET ACROSS
MAINLY NORTH CENTRAL KANSAS...AND LIKEWISE HAVE ISSUED ONE FROM
17-00Z DURING GREATEST PROBABILITY OF STRONGEST SURFACE WINDS.

THE FIRST IN A SERIES OF DISTURBANCES WILL LIFT OUT ACROSS THE
WESTERN HIGH PLAINS AND SHEAR OUT LATER TODAY. THIS WILL BE PARTLY
RESPONSIBLE FOR AIDING IN THUNDERSTORM DEVELOPMENT ALONG A
PREFRONTAL SURFACE BOUNDARY OVER NORTHWEST KANSAS INTO CENTRAL
NEBRASKA. THE CONVECTION WILL TRANSLATE NORTHEASTWARD WITH TIME AND
WILL MOVE INTO SECTIONS OF NORTH CENTRAL KANSAS LATER THIS EVENING
INTO THE OVERNIGHT TIME FRAME. WITH A FAIR AMOUNT OF INSTABILITY
THIS EVENING OVER NC ZONES AND A MAINLY UNIDIRECTIONAL WIND PROFILE
WITH HEIGHT...ISOLATED SEVERE WEATHER IS POSSIBLE ACROSS NORTH
CENTRAL KANSAS TONIGHT WITH THE GREATEST THREAT OF DAMAGING STRAIGHT
LINE WINDS.

A STRONGER SHORTWAVE TROUGH WILL EJECT FROM THE FOUR CORNERS REGION
INTO THE CENTRAL PLAINS ON TUESDAY AFTERNOON. WHILE SOME
UNCERTAINTY EXISTS REGARDING THE EVOLUTION OF OVERNIGHT CONVECTION
THAT WILL UNDOUBTEDLY PLAY A ROLE IN DETERMINING AVAILABLE
INSTABILITY PER SURFACE HEATING AND MAIN SURFACE BOUNDARY...A GOOD
BET EXISTS FOR THE DEVELOPMENT OF THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING OVER MOST OF THE CWA. ASSUMING SUFFICIENT CLEARING
OCCURS IN WAKE FROM OVERNIGHT CONVECTION...MODEST INSTABILITY WILL
DEVELOP AND THIS COMBINED WITH GOOD DYNAMICS...A CHANCE OF SEVERE
WEATHER WILL BE POSSIBLE ACROSS THE CWA. AGAIN...WITH MAINLY
UNIDIRECTIONAL WINDS THE GREATEST SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. A TORNADO THREAT MAY EXIST IF
MESOSCALE BOUNDARIES FROM OVERNIGHT CONVECTION ARE IN PLACE AND DONT
MIX OUT AS THE DAY PROGRESSES...WITH BACKED SURFACE FLOW AND ENHANCED
SRH AND STREAMLINE VORTICITY IN THE VICINITY OF ANY ISOLATED ROBUST
CONVECTION. THIS DEGREE OF DETAIL WITH CERTAINTY IS IMPOSSIBLE TO
FORECAST THIS FAR IN ADVANCE...BUT BOTTOM LINE IS SITUATION WILL
BE MONITORED CLOSELY AS THE NEXT 48 HOURS EVOLVE. FRONT SLOWS
FORWARD PROGRESSION ON WEDNESDAY BUT MADE LITTLE CHANGES BEYOND AS
MUCH DEPENDENCY RELIES ON CONVECTIVE EVOLUTION IN EARLIER PERIODS.

BLAIR

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH 12Z TUESDAY. MAIN CONCERN FOR
THIS MORNING WILL BE LOW LEVEL WIND SHEAR. CURRENTLY WINDS AT 925
AND 850 MB RESPECTIVELY ARE RUNNING SOUTHWEST AT 40 TO 45 KTS WITH
SSW SURFACE WINDS OF 15KT WITH GUSTS TO NEAR 25KTS. MAY LIKELY
NEED TO INSERT A FEW HOURS OF LLWS IF SURFACE WINDS DECREASE MUCH
BEFORE 12Z THIS MORNING. SSW SURFACE WINDS NEAR 20KTS LIKELY WITH
GUSTS NEAR 30 KTS FOR THE BALANCE OF THE DAY AS WINDS MIX DOWN
LATER THIS MORNING AND AFTERNOON. TONIGHT THUNDERSTORMS MAY AFFECT
THE KMHK TAF SITE IN THE 06Z-12Z PERIOD TUESDAY...BUT MAY LIKELY
STAY JUST TO THE WEST OF KTOP AND KFOE PRIOR TO 12Z TUESDAY.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM NOON MONDAY TO 7 PM MONDAY FOR KSZ008-KSZ009-
KSZ010-KSZ020-KSZ021-KSZ022-KSZ034-KSZ035-KSZ036-KSZ037.

&&
Hazardous weather outlook, Sep 16, 3:50 PM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT SUN SEP 16 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-172100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS NORTHEAST KANSAS
THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS ARE ANTICIPATED FOR MONDAY...AS SOUTHERLY WINDS
INCREASE TO 20 TO 30 MPH WITH HIGHER GUSTS.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY NIGHT.
SOME OF THESE THUNDERSTORMS COULD BE STRONG TO SEVERE TUESDAY
AFTERNOON AND TUESDAY NIGHT. THE PRIMARY HAZARD WOULD BE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

WOLTERS

Nearby

Wind Advisories in Kansas, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.